A 30-year-old female presented with coma and subsequent cardiac arrest caused by phenobarbital overdosage, requiring ventilatory and vasopressor support. She had also developed severe hypoxia following gastric aspiration. Initial therapy, including activated charcoal and forced alkaline diuresis, failed to significantly lower her drug levels and there was minimal neurological improvement. As she was hemodynamically unstable, and unsuitable for conventional dialysis, she was put on sustained low efficiency dialysis (SLED) to facilitate drug removal. SLED resulted in marked reduction in plasma level of phenobarbital, which eventually led to early extubation, improved cognition and aided full recovery. Thus, we concluded that SLED can be an effective alternative in cases of severe phenobarbital poisoning, where conventional hemodialysis or hemoperfusion cannot be initiated, to hasten drug elimination and facilitate early recovery.
Monsalve F, Rucabado L, Ruano M, Cuñat J, Lacueva V, Viñuales A. The neurologic effects of thiopental therapy after cardiac arrest. Intensive Care Med 1987;13:244-8.
Ansari R, Castejon AM, Cubeddu LX, Fuller K, Gauthier T, Gazze D, et al. Anxiolytic and Hypnotic Drugs. In: Clark MA, Finkel R, Rey JA, Whalen K, editors. Lippincott′s Illustrated Reviews - Pharmacology. 5 th ed. Philadelphia: Lippincott Williams and Wilkins; 2012. p. 117-8.
Palmer BF. Effectiveness of hemodialysis in the extracorporeal therapy of phenobarbital overdose. Am J Kidney Dis 2000;36:640-3.
Lindberg MC, Cunningham A, Lindberg NH. Acute phenobarbital intoxication. South Med J 1992;85:803-7.
Graudins M, Aaron CK. Sedative - Hypnotic agent poisoning. In: Irwin RS, Rippe JM, editors. Irwin and Rippe′s Intensive Care Medicine. 7 th ed. Philadelphia: Lippincott Williams and Wilkins; 2011. p. 1523-5.
Berman LB, Jeghers HJ, Schreiner GE, Pallotta AJ. Hemodialysis, an effective therapy for acute barbiturate poisoning. J Am Med Assoc 1956;161:820-7.
Lorch JA, Garella S. Hemoperfusion to treat intoxications. Ann Intern Med 1979;91:301-4.
Position statement and practice guidelines on the use of multi-dose activated charcoal in the treatment of acute poisoning. American Academy of Clinical Toxicology; European Association of Poisons Centres and Clinical Toxicologists. J Toxicol Clin Toxicol 1999;37:731-51.
Mokhlesi B, Leikin JB, Murray P, Corbridge TC. Adult toxicology in critical care: Part II: Specific poisonings. Chest 2003;123:897-922.
Mycyk MB. Poisoning and drug overdose. In: Longo DL, Fauci AS, Kasper DL, Hauser SL, Jameson JL, Loscalzo J, editors. Harrison′s Principles of Internal Medicine. 18 th ed. USA: The McGraw-Hill Co. Inc.; 2012. p. e50-4.
Hoyland K, Hoy M, Austin R, Wildman M. Successful use of haemodialysis to treat phenobarbital overdose. BMJ Case Rep 2013; Published online 2013 Nov 21 doi:10.1136/bcr-2013-010011.
Mendonca S, Gupta S, Gupta A. Extracorporeal management of poisonings. Saudi J Kidney Dis Transpl 2012;23:1-7.
Lafferty KA. Barbiturate Toxicity. emedicine.medscape.com WebMD Available from: http: //www.emedicine.medscape.com/article/813155-overview#a0104. [Last updated on 2012 Jul 10].